Uptick in fentanyl-related deaths in RI

News
fentanyl_301571

PROVIDENCE, R.I. (WPRI) – The Department of Health says there’s been a spike in fentanyl-related deaths in Rhode Island.

Initial toxicology screens suggest that fentanyl may have been involved in approximately 60% of overdose deaths in March, April, and early May.

Fentanyl was believed to have been a factor in 47% of overdose deaths in 2015.

Rhode Island Department of Health (RIDOH) describes Fentanyl as an opioid more powerful than heroin, which is often added to heroin by drug dealers to make more money.

Heroin is lethal on its own, so the addition of fentanyl increases the chances of an overdose turning fatal.

RIDOH reports recent victims said their suppliers did not tell them their heroin had been altered with fentanyl.

Naloxone, more commonly known by its brand name, Narcan, can be used to reverse the effects of a drug overdose.

RIDOH recommends opioid users and their family members carry naloxone, and if you think someone around you is overdosing, call 911 right away.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Providence

Download Mobile Apps from WPRI 12
DOWNLOAD APPS NOW: Apple App Store | Google Play Store
PINPOINT WEATHER // Quick Links:

Don't Miss

Don't Miss Community Events

More Community

Target 12

The Border Report Tour

More Border Report Tour

Live Cams

Nexstar Founder's Day of Caring
Nexstar Founder's Day of Caring: WPRI 12 employees give back to community